Nebraska, 2019

Hail and Damaging Winds in Nebraska, July 10, 2019

July 10, 2019 · NWS GID · 5 events in 5 counties and zones

Isolated reports of severe winds and hail occurred after midnight on this Wednesday. During the evening hours of Tuesday, scattered thunderstorms were over southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated reports of severe winds and hail occurred after midnight on this Wednesday. During the evening hours of Tuesday, scattered thunderstorms were over southwest Nebraska. Around midnight CST, these storms began to intensify, and the easternmost storms began moving into south central Nebraska. One storm tracked across Furnas, Harlan, and Franklin counties, just north of Highway 136. This storm probably produced severe hail along much of its track but, due to the time of night, the only report received was quarter size hail in northwest Franklin county. Storms south of North Platte grew upscale into a short squall line that exhibited a bowing structure at times. This line of storms entered Gosper and Furnas counties around 130 AM CST. It continued moving southeast, affecting Harlan county as well, through 3 AM CST. Measured wind gusts of 69 MPH and 63 MPH were reported near and 6 miles east of Oxford, respectively. The northern portion of this line merged with the isolated severe storm over Franklin county. Meanwhile, a short east-west oriented line of storms erupted over Webster and Nuckolls counties around 230 AM CST. As this line blossomed, the squall line to the west quickly moved in and merged with it, with the squall line dominating the progression of the convection. The squall line continued moving east-southeast, affecting Thayer county as well through 430 AM CST. Hail up to 1.25 inches in diameter was reported in Ruskin, and winds were measured as high as 58 mph just south of Deshler. The duration of heavy rainfall was maximized over western Nuckolls county, where the east-west line developed, followed by the northern end of the squall line moving east from Webster county. This resulted in a swath of more than 2 inches of rain, with the highest amount 2.83 inches 8 miles northwest of Superior. In Ruskin, 2.48 inches was measured.

These storms occurred along and near a cold front that was associated with occluded low pressure over North Dakota. A fairly potent shortwave trough was over the Dakota's, embedded within the Westerlies which were located across the Northern United States. Just ahead of the thunderstorms, temperatures were in the lower to middle 70s, and dewpoints were in the lower 70s. Mid-level lapse rates were 6.5 to 7.0 deg C/km, resulting in MUCAPE between 2000 and 3000 J/kg. Effective deep layer shear was 35-40 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 9, 11:53 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 9, 11:53 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1253 AM CDT Wed Jul 10 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 334 PM CDT Tue Jul 9 2019

Sunny skies were found across the area this afternoon.

A weak cold front will move into the forecast area during the
evening, along with an upper level wave. Thunderstorms are expected
to develop behind the cold front. The thunderstorms are expected to
move through the area during the overnight hours. The problem is
that much of the area had more than enough rain last night. The
forecast for the heaviest rain tonight is near the area that had too
much rain last night. Have the Flash Flood Watch for the areas that
had the most rain last night.

There is a little good news about the rain tonight. The storms
should be moving a little faster and should not last as long as they
did last night. Still, it will not take very much rain to add to the
problems that are already occurring.

There is a little chance for the showers and thunderstorms to
continue into Wednesday, especially in the southern part of the
area. The thunderstorms are expected to move out of the area early
in the morning. A surface high pressure will build into the area and
skies are expected to clear out. Temperatures will be a little
cooler than normal.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 334 PM CDT Tue Jul 9 2019

Wednesday through Friday will be a dry period with warming
temperatures. An upper level ridge builds just to the west of the
area. A surface high builds into the area Wednesday night and moves
to the east on Thursday. Winds will turn to the south and that will
also help to warm things up some.

The ridge continues across the area Friday night through Saturday
night. There are a couple of mainly weak upper level waves that move
across the ridge. There will be some mainly small chances for
thunderstorms on and off through the period. The best chances will
be during the night time hours.

Another, mainly dry period is expected Sunday through Tuesday. There
will be a weak wave that moves through with some spotty showers and
thunderstorms Monday night. Temperatures will remain fairly warm.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1251 AM CDT Wed Jul 10 2019

Thru 12z: Mainly VFR, though some brief reductions to brief MVFR
vsbys poss in strongest tstms 07Z-10Z. Had higher confidence in
impacts to EAR than GRI (may slide just S), so included a tempo
group with 5sm. Cloud bases should remain VFR with bases 5K ft or
higher. Winds will be primarily NW, but could be variable in and
around tstms. Confidence: Medium.

12Z Wed to 00Z Thu: VFR. Expect decr VFR mid to high level clds
during the morning. Could see FEW aftn CU with bases around 4K ft,
mainly for GRI. Winds will be breezy out of the NW-NNW, with
gusts 22-25kt. Confidence: High.

00Z to 06Z Thu: VFR. Clr skies with winds decr to lgt and vrbl
near/just after sunset. Confidence: High.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT this morning for NEZ060-061-
     072>075-082>084.

KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Thies
Hazardous weather outlook, Jul 9, 6:09 PM CST, 7 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
709 PM CDT Tue Jul 9 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
110015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
709 PM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Significant flooding is ongoing over much of south central
Nebraska west of Highway 281. Please see individual flood
statements for additional, more specific information.

Scattered thunderstorms are expected after 10 PM. Some storms
could be severe...producing hail up to the size of quarters and
wind gusts of 50 to 60 MPH.

Storms will also produce heavy downpours. Any heavy rain on
saturated soil will renew flooding or worsen ongoing flooding over
south central Nebraska west of Highway 281. A Flash Flood Watch
remains in effect tonight. Please see the Watch message for more
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Significant flooding will likely continue for the next several
days due to runoff from recent heavy rain, particularly along the
Wood River, Platte River and Republican River in south central
Nebraska. Please see individual flood statements for
additional, more specific information.

Thunderstorms may continue into Wednesday morning, mainly over
north central Kansas.

Periodic thunderstorms are possible Friday night through Saturday
night, but it is too soon to determine severe thunderstorm
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed tonight. Please report flash
flooding...hail...or wind damage to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Jul 10, 12:30 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
130 AM CDT Wed Jul 10 2019

NEZ072-082-100645-
Gosper NE-Furnas NE-
130 AM CDT Wed Jul 10 2019

...STRONG THUNDERSTORM MOVING INTO SOUTHWESTERN GOSPER AND
NORTHWESTERN FURNAS COUNTIES...

At 129 AM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Medicine Creek Reservoir State Recreation
Area, or 23 miles southeast of Curtis, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Holbrook around 145 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10010 4037 10009 4044 10009 4044 9998
      4049 9998 4049 9983 4024 9984 4026 10019
      4035 10020
TIME...MOT...LOC 0629Z 273DEG 22KT 4039 10019

Kelley
Special weather statement, Jul 10, 1:08 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
208 AM CDT Wed Jul 10 2019

NEZ061-100745-
Buffalo NE-
208 AM CDT Wed Jul 10 2019

...STRONG THUNDERSTORM WILL MOVE INTO NORTHWESTERN BUFFALO COUNTY...

At 207 AM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Sumner, or 20 miles northeast of
Lexington, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

At 200 AM CDT, a wind gust of 47 mph was measured in Eddyville.

This strong thunderstorm will be near...
  Miller around 220 AM CDT.
  Pleasanton around 240 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 9943 4105 9907 4086 9905 4089 9943
TIME...MOT...LOC 0707Z 276DEG 35KT 4102 9951

Kelley
Local storm report, Jul 10, 1:25 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
225 AM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     2 NNE CAMBRIDGE         40.30N 100.16W
07/10/2019  M51 MPH          FURNAS             NE   MESONET

            WEATHER STATION KNECAMBR6.

&&

THIES
Special weather statement, Jul 10, 1:27 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
227 AM CDT Wed Jul 10 2019

NEZ072-073-082-100800-
Phelps NE-Gosper NE-Furnas NE-
227 AM CDT Wed Jul 10 2019

...A LINE OF STRONG THUNDERSTORMS MAY PRODUCE GUSTY WINDS OVER
FURNAS AND GOSPER COUNTIES...

At 226 AM CDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Eustis to
Bartley. Movement was southeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Cambridge and Elwood around 235 AM CDT.
  Wilsonville and Smithfield around 245 AM CDT.
  Bertrand around 250 AM CDT.
  Hendley around 255 AM CDT.
  Beaver City around 300 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4070 9998 4070 9968 4068 9964 4000 9963
      4000 10019
TIME...MOT...LOC 0726Z 300DEG 38KT 4059 9999 4024 10031

Kelley
Local storm report, Jul 10, 1:41 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
241 AM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TSTM WND GST     2 NNE CAMBRIDGE         40.30N 100.16W
07/10/2019  M53 MPH          FURNAS             NE   MESONET

&&

KELLEY

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 07:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
July 10, 1:45 AM CST
Where
Furnas County, 1.38 mi N of Oxford
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.270, -99.630

A 69 MPH wind gust was measured by a mesonet station located 1 mile north of Oxford.

Thunderstorm Wind, Harlan

When
July 10, 1:56 AM CST
Where
Harlan County, 5.45 mi ESE of Oxford
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -99.530

A 63 MPH wind gust was measured by a mesonet station located 6 miles north of Oxford.

Hail, Franklin

When
July 10, 2:27 AM CST
Where
Franklin County, 7.96 mi SW of Hildreth
Measured
1 in hail
Reported by
Social Media
Coordinates
40.260, -99.150

Hail, Nuckolls

When
July 10, 3:37 AM CST
Where
Nuckolls County, Ruskin
Measured
1.25 in hail
Reported by
Public
Coordinates
40.150, -97.870

Thunderstorm Wind, Thayer

When
July 10, 4:25 AM CST
Where
Thayer County, 3 mi SSE of Deshler
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.110, -97.698

A 58 MPH wind gust was measured by a mesonet station located 3 miles south-southeast of Deshler.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835567, 835568, 835569, 835570, 835571.